Fentanyl Overdose Claims
The Food & Drug Administration and the U.S. Department of Justice have increased efforts to reduce deaths caused by the pain medication Fentanyl. Fentanyl is currently sold under the trade names Actiq (lollipops), Fentora (tablets) and Duragesic (transdermal patches and injectables). It is a very strong synthetic opioid and is 100 times more potent than morphine as an analgesic pain reliever.
Because of its potency and ease of use, it has been prescribed with greater and greater frequency. For example, prescriptions for the drug were 2.59 million in 2000 and rose to 7.64 million in 2008. The increase in use of the drug has also resulted in more injuries and deaths. Because of a recent concern about deaths and overdoses resulting from Fentanyl transdermal patches (Duragesic® and generic version), on July 15, 2005, the Food and Drug Administration issued safety warnings and reiterated the importance of strict adherence to the guidelines for the proper use of these products. It renewed its warnings December 21, 2007 because the injuries and deaths continued.
Fentanyl patches utilize a transdermal system to release medication over the time frame in which the patch is to be applied, i.e., 48 hours or 72 hours. Although physicians and patients often mistakenly assume that the medication is released at a constant rate that will maintain a steady state of Fentanyl in the blood stream, that is often not true. This mistaken assumption can cause serious injury or death due to accidental overdose.
If you or a family member has suffered a loss as the result of an accidental Fentanyl overdose and would like a free consultation to evaluate potential legal claims, contact Levin, Papantonio.
Second Safety Warning on Fentanyl Skin Patch
National Institute on Drug Abuse